Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 8, 2020, 10:00 AM CDT for 9 counties in Kansas. It took effect at Mar 8, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2020, 10:00 AM CDT (15:00 UTC)
- In effect from
- Mar 8, 2020, 12:00 PM CDT
- Expired
- Mar 8, 2020, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883 WWUS83 KICT 081500 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1000 AM CDT Sun Mar 8 2020 KSZ070>072-094>096-098>100-090000- /O.UPG.KICT.FW.A.0004.200308T1700Z-200309T0000Z/ /O.NEW.KICT.FW.W.0004.200308T1700Z-200309T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 1000 AM CDT Sun Mar 8 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071... 072...094...095...096...098...099 AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 35 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ048>053-067>069-082-083-093-090000- /O.CON.KICT.FW.A.0004.200308T1700Z-200309T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Kingman-Sedgwick-Cowley- 1000 AM CDT Sun Mar 8 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...049...050...051...052...053...067...068...069...082... 083 AND 093... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 39 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
272 WWUS83 KICT 081549 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1049 AM CDT Sun Mar 8 2020 KSZ048>053-067>069-082-083-093-081700- /O.CAN.KICT.FW.A.0004.200308T1700Z-200309T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Kingman-Sedgwick-Cowley- 1049 AM CDT Sun Mar 8 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048...049...050...051...052...053... 067...068...069...082...083 AND 093... The National Weather Service in Wichita has cancelled the Fire Weather Watch. While south winds will remain strong and gusty, humidity values are not expected to be as low as previously forecast. Therefore, the fire weather watch has been cancelled. However, grassland fire danger will remain very high through the afternoon. Outdoor burning should be avoided. $$ KSZ070>072-094>096-098>100-090000- /O.CON.KICT.FW.W.0004.200308T1700Z-200309T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 1049 AM CDT Sun Mar 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070... 071...072...094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 35 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
204 WWUS83 KICT 082353 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 653 PM CDT Sun Mar 8 2020 KSZ070>072-094>096-098>100-090100- /O.EXP.KICT.FW.W.0004.000000T0000Z-200309T0000Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 653 PM CDT Sun Mar 8 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 070...071... 072...094...095...096...098...099 AND 100... Low level moisture has been on the increase this evening which has lowered the fire danger. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 8, 6:49 AM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 8, 6:49 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 649 AM CDT Sun Mar 8 2020 ...Updated Aviation Discussion... .SHORT TERM...(Today through Monday night) Issued at 306 AM CDT Sun Mar 8 2020 A tight pressure gradient is again expected across the forecast area for today, as most of the area is between the ridging to the SE and the surface over NW KS. This will lead to another windy day for most locations with sustained winds of 30 mph with gusts to 40 mph. Expecting the strongest winds to shift a little further east today, to areas east of the KS Turnpike. Not expecting mixing to be as deep today, as low level moisture transport increases mid level cloud cover. So think most areas will see close to wind advisory criteria. Inherited a wind advisory, so plan on keeping it going, with the best chance for wind gusts of 45 mph will be over eastern KS. With the strong winds and dry grounds, fire weather will again be a concern. Expect too see increasing low level moisture and increasing surface dewpoints for the afternoon hours, so this gives me pause, when it comes to issuing a Red flag warning. Think the biggest fire weather concern will be in the early afternoon, before low level moisture and surface dewpoints increase. But with that said, think there is enough uncertainty to just keep the fire weather watch going for now, to heighten concern, about grassland fires. So will let the day shift look at things further and upgrade to a Red Flag as needed. As the afternoon progresses, a shortwave in the SW conus will lift NE across the southern plains, and move NE across KS tonight. Low level moisture transport looks to increase ahead of this shortwave, for the daytime hours today, with increasing chances for showers by late this afternoon for south central KS. The moisture transport really gets going this evening/tonight, for widespread showers for the entire forecast area, as the shortwave lifts NE across the area. Moderate amounts of shear will be available, but instability is lacking, so could see a few embedded storms. So will go with an isolated storm mention. This shower chance looks to be a quick hitter, so only expecting QPF amounts of a quarter of an inch. Expect most of the shower activity to end from SW to NE by midday Mon. Ketcham .LONG TERM...(Tuesday through Saturday) Issued at 306 AM CDT Sun Mar 8 2020 Confidence is high that seasonal or above seasonal temps will continue for most of the work week, with max temps in the lower 60s, as zonal flow aloft remains in control. Models differ on how they want to handle the middle of the week, when it comes to shower chances. GFS looks drier with possibly small chances of showers for southern KS by Wed/Thu. While the ECMWF shows a quick hitting shortwave in the NW flow Tue night, that may lead to a shower chance for Tue night through Wed. National blend may be a bit overdone with this time frame, if the GFS is right, but will keep some chance pops in for now. Better chances for showers and even some storms looks to move into the area for the end of the week. Another SW conus shortwave will lift NE into the plains for Fri into the weekend. Southern KS looks like it will have the best chance for showers/storms Fri night into early Sat. Ketcham && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 632 AM CDT Sun Mar 8 2020 Forecast highlights: Low-level wind shear this morning, gusty south winds again today, and increasing low clouds and rain this evening and overnight tonight. The forecast period will begin with mostly clear skies across the area but gusty south winds continue early this morning. Low-level wind shear within the lowest 2000 feet in the 45-50kt range will continue through mid-morning with a strong low-level jet in place over the region. Winds will gradually increase throughout the morning and into the afternoon, similar to speeds that were observed yesterday (sustained up to around 30kts with gusts as high as 40kts). By late day and into the overnight hours, MVFR and possibly IFR clouds will increase in coverage as chances of rain increase. As the previous discussion mentioned, there is a small chance for a few rumbles of thunder but confidence remains to low for mention in the TAFs at this time. && .FIRE WEATHER... Issued at 306 AM CDT Sun Mar 8 2020 Strong southerly winds and dry conditions will again be a concern across most of the region early today. Sustained winds of 30 mph with gusts to 40 mph are possible, with relative humidity levels in the 35 to 40 percent range. A very high to extreme grassland fire chance exists today. The strong winds mean there is the potential for grassland fires to quickly get out of the control. There is some uncertainty on whether higher relative humidity levels will keep fire chances lower. So will keep a fire weather watch going to today. Please be aware that increasing low to mid clouds may hinder "hot spot" notification efforts especially late this afternoon, as the cloud cover may make fires difficult to see. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 53 65 37 / 20 90 30 0 Hutchinson 66 51 62 35 / 20 70 40 0 Newton 66 51 62 35 / 10 90 40 0 ElDorado 66 52 65 36 / 20 100 50 0 Winfield-KWLD 66 55 68 38 / 30 100 40 0 Russell 73 45 60 35 / 10 80 50 10 Great Bend 70 46 61 35 / 20 60 30 0 Salina 70 50 61 34 / 10 70 60 0 McPherson 67 51 61 34 / 20 70 60 0 Coffeyville 67 54 67 38 / 10 100 70 10 Chanute 67 53 65 37 / 0 100 80 10 Iola 67 53 64 36 / 0 100 80 10 Parsons-KPPF 67 54 66 38 / 10 100 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT today through this evening for KSZ048>053-067>072-082-083-093>096-098>100. Wind Advisory from noon today to 7 PM CDT this evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...TAV FIRE WEATHER...Ketcham
Hazardous weather outlook, Mar 7, 7:40 PM CST, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 740 PM CST Sat Mar 7 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 740 PM CST Sat Mar 7 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Very high grassland fire danger will prevail through midnight across much of the area, gradually subsiding thereafter. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very high to extreme grassland fire danger is likely again on Sunday afternoon. South winds will also become stronger and gusty during the afternoon. Please refer to the Fire Weather Watch and Wind Advisory for details. Isolated to widely scattered thunderstorms will be possible Sunday evening into Monday across much of the area. The storms are not expected to be strong or severe. There is a slight chance for thunderstorms periodically from Wednesday through Friday, mainly along and east of the Kansas turnpike, though the risk for severe weather appears very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.